Dihydrocodeine

Question:
I am a qualified PADI OWSI who has been approached by someone wishing to study an advanced open water diver course with me.
However I require advice.
The person has recently been involved in a car accident suffering injurie ranging from cuts and bruises to whiplash and torn ligaments in the shoulder.
They have stated that they are currently taking Diazapan 5mg and Di-hydrocodine on prescription.
I know it is not safe for them to dive when on these drugs but is there a peiod of time after stopping taking them when this person should not dive? And are there any signs I should look for if I believe that this person is still taking these when they turn up to dive?

Answer:
The half life of these drugs are fairly long and I would advise a gap of at least 48 hours between the last dose and diving.
It is difficult to assess if one is on these medications if taken in small doses, but both cause altered alertness and somnolence and dihydrocodeine is an opiate and has the same effects as Heroin.
Explain to your friend that taking the drugs in secret in order to be taken diving is only putting himself at risk of a diving accident.